Alert archive / Hawaii / High Wind Warnings in 2022

High Wind Warning 1, NWS Honolulu, HI

December 7, 2022Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 7, 2022, 7:08 PM HST for Hawaii County, Hawaii. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2022, 7:08 PM HST (05:08 UTC)
Expired
Dec 9, 2022, 3:44 PM HST
In force
45 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWHW70 PHFO 080508
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
708 PM HST Wed Dec 7 2022

...HIGH WIND WARNING FOR LEEWARD KOHALA... 
...WIND ADVISORY FOR PORTIONS OF BIG ISLAND MAUI LANAI AND 
KAHOOLAWE...

.Trade winds will strengthen tonight, and peak Thursday and 
Friday. Strongest winds will occur over and downwind of terrain, 
and in saddle areas.

HIZ026-081815-
/O.UPG.PHFO.WI.Y.0017.000000T0000Z-221210T0400Z/
/O.NEW.PHFO.HW.W.0001.221208T0508Z-221210T0400Z/
Kohala-
708 PM HST Wed Dec 7 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 20 to 40 mph with gusts over 60 mph.

* WHERE...Leeward Kohala.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ015>018-027-042-043-045-046-051-052-054-081815-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-221210T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
Big Island South-Big Island Southeast-Big Island North-
708 PM HST Wed Dec 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts to 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

HIZ022-028-081815-
/O.CON.PHFO.WI.Y.0017.221208T1600Z-221210T0400Z/
Haleakala Summit-Big Island Summits-
708 PM HST Wed Dec 7 2022

...WIND ADVISORY FROM 6 AM THURSDAY TO 6 PM HST FRIDAY...

* WHAT...Across upper elevations of Big Island Summits, east winds
  increasing to 45 to 55 mph with gusts to 65 mph. On Haleakala 
  Summit, east winds increasing to 35 to 45 mph.

* WHERE...Summits of Maui and the Big Island.

* WHEN...From 6 AM Thursday to 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

Birchard
5 follow-up statements
010 
WWHW70 PHFO 081303
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
303 AM HST Thu Dec 8 2022

...HIGH WIND WARNING FOR LEEWARD KOHALA UNTIL 6 PM HST FRIDAY... 
...WIND ADVISORY FOR PORTIONS OF BIG ISLAND AND MAUI COUNTY  
INCLUDING HALEAKALA SUMMIT UNTIL 6 PM HST FRIDAY... 
...WIND ADVISORY FOR BIG ISLAND SUMMITS FROM 6 PM HST TONIGHT TO 
6 PM HST FRIDAY...

.Strong trade winds will be especially strong through Friday,
especially where the terrain accelerates the flow. Strongest 
winds will occur over and downwind of terrain, and in saddle 
areas.

HIZ026-090215-
/O.CON.PHFO.HW.W.0001.000000T0000Z-221210T0400Z/
Kohala-
303 AM HST Thu Dec 8 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 20 to 40 mph with gusts over 60 mph.

* WHERE...Leeward Kohala.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ022-090215-
/O.EXT.PHFO.WI.Y.0017.221208T1303Z-221210T0400Z/
Haleakala Summit-
303 AM HST Thu Dec 8 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 35 to 45 mph with gusts to 55 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ028-090215-
/O.EXT.PHFO.WI.Y.0017.221209T0400Z-221210T0400Z/
Big Island Summits-
303 AM HST Thu Dec 8 2022

...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
FRIDAY...

* WHAT...East winds 35 to 50 mph with gusts to 60 mph.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ015>018-027-042-043-045-046-051-052-054-090215-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-221210T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
Big Island South-Big Island Southeast-Big Island North-
303 AM HST Thu Dec 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Birchard
277 
WWHW70 PHFO 081446
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
446 AM HST Thu Dec 8 2022

...HIGH WIND WARNING FOR LEEWARD KOHALA UNTIL 6 PM HST FRIDAY...
...HIGH WIND WARNING FOR BIG ISLAND SUMMITS UNTIL 6 AM HST FRIDAY...
...WIND ADVISORY FOR PORTIONS OF BIG ISLAND AND MAUI COUNTY 
INCLUDING HALEAKALA SUMMIT UNTIL 6 PM HST FRIDAY... 

.Strong trade winds will be especially strong through Friday,
especially where the terrain accelerates the flow. Strongest
winds will occur over and downwind of terrain, and in saddle
areas.

HIZ028-090400-
/O.UPG.PHFO.WI.Y.0017.221209T0400Z-221210T0400Z/
/O.EXB.PHFO.HW.W.0001.000000T0000Z-221209T1600Z/
Big Island Summits-
446 AM HST Thu Dec 8 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 45 to 60 mph with gusts to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ026-090400-
/O.CON.PHFO.HW.W.0001.000000T0000Z-221210T0400Z/
Kohala-
446 AM HST Thu Dec 8 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 20 to 40 mph with gusts over 60 mph.

* WHERE...Leeward Kohala.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ015>018-027-042-043-045-046-051-052-054-090400-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-221210T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
Big Island South-Big Island Southeast-Big Island North-
446 AM HST Thu Dec 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 20 to 30 mph with gusts near 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

HIZ022-090400-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-221210T0400Z/
Haleakala Summit-
446 AM HST Thu Dec 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 35 to 45 mph with gusts to 55 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

Birchard
458 
WWHW70 PHFO 090204
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
404 PM HST Thu Dec 8 2022

...HIGH WIND WARNING FOR LEEWARD KOHALA UNTIL 6 PM HST FRIDAY...
...HIGH WIND WARNING FOR BIG ISLAND SUMMITS UNTIL 6 AM HST
FRIDAY... 
...WIND ADVISORY FOR PORTIONS OF BIG ISLAND AND MAUI
COUNTY INCLUDING HALEAKALA SUMMIT UNTIL 6 PM HST FRIDAY...

.Trade winds will be especially strong through Friday, especially
where the terrain accelerates the flow. Strongest winds will 
occur over and downwind of terrain, and in saddle areas.

HIZ026-091515-
/O.CON.PHFO.HW.W.0001.000000T0000Z-221210T0400Z/
Kohala-
404 PM HST Thu Dec 8 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 20 to 40 mph with localized gusts to 60 mph.

* WHERE...Kohala.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ028-091515-
/O.CON.PHFO.HW.W.0001.000000T0000Z-221209T1600Z/
Big Island Summits-
404 PM HST Thu Dec 8 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 35 to 55 mph with localized gusts to 70 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ015>018-027-042-043-045-046-051-052-054-091515-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-221210T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
Big Island South-Big Island Southeast-Big Island North-
404 PM HST Thu Dec 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 25 to 35 mph with localized gusts to 55 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ022-091515-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-221210T0400Z/
Haleakala Summit-
404 PM HST Thu Dec 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 35 to 45 mph with localized gusts to 60 mph.

* WHERE...Haleakala Summit.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
403 
WWHW70 PHFO 091325
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 AM HST Fri Dec 9 2022

...HIGH WIND WARNING FOR LEEWARD KOHALA UNTIL 6 PM HST THIS
EVENING... 
...WIND ADVISORY FOR PORTIONS OF HAWAII AND MAUI COUNTIES UNTIL 6
AM HST SATURDAY...

.Trade winds will be especially strong today with wind speeds
slowly decreasing on Saturday. The strongest winds will occur 
over and downwind of terrain, and in saddle areas between
mountains.

HIZ028-100230-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-221209T1600Z/
/O.EXB.PHFO.WI.Y.0017.000000T0000Z-221210T1600Z/
Big Island Summits-
325 AM HST Fri Dec 9 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 40 to 55 mph with localized gusts over 60 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ026-100230-
/O.CON.PHFO.HW.W.0001.000000T0000Z-221210T0400Z/
Kohala-
325 AM HST Fri Dec 9 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds 25 to 40 mph with localized gusts over 60 
  mph.

* WHERE...Kohala area of the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ050-100230-
/O.EXB.PHFO.WI.Y.0017.000000T0000Z-221210T1600Z/
South Haleakala-
325 AM HST Fri Dec 9 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds 25 to 35 mph with localized gusts over 50 
  mph.

* WHERE...South Haleakala area of Maui.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make driving conditions 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Be 
prepared for possible power outages. 

&&

$$

HIZ015>018-027-042-043-045-046-051-052-054-100230-
/O.EXT.PHFO.WI.Y.0017.000000T0000Z-221210T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
Big Island South-Big Island Southeast-Big Island North-
325 AM HST Fri Dec 9 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds 25 to 35 mph with localized gusts over 55 
  mph.

* WHERE...Portions of Maui and Hawaii Counties.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make driving conditions 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Be 
prepared for possible power outages. 

&&

$$

HIZ022-100230-
/O.EXT.PHFO.WI.Y.0017.000000T0000Z-221210T1600Z/
Haleakala Summit-
325 AM HST Fri Dec 9 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds 35 to 45 mph with localized gusts over 60 
  mph.

* WHERE...Haleakala Summit on Maui.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

RCB
219 
WWHW70 PHFO 100144
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
344 PM HST Fri Dec 9 2022

...WIND ADVISORY FOR PORTIONS OF HAWAII AND MAUI
COUNTIES UNTIL 6 AM HST SATURDAY...

.Especially breezy trades will gradually weaken by Saturday. The 
strongest winds will occur over and downwind of terrain, and in 
saddle areas between mountains.

HIZ026-101445-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-221210T0400Z/
/O.EXA.PHFO.WI.Y.0017.000000T0000Z-221210T1600Z/
Kohala-
344 PM HST Fri Dec 9 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 20 to 35 mph with localized gusts up to 55 mph.

* WHERE...Kohala.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ015>018-027-042-043-045-046-050>052-054-101445-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-221210T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
South Haleakala-Big Island South-Big Island Southeast-
Big Island North-
344 PM HST Fri Dec 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds 20 to 35 mph with localized gusts up to 50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ022-028-101445-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-221210T1600Z/
Haleakala Summit-Big Island Summits-
344 PM HST Fri Dec 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...East winds 25 to 40 mph with localized gusts up to 60 
  mph.

* WHERE...Haleakala and the Big Island summits.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 7, 4:25 PM HST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 7, 4:25 PM HST, 2 hours 43 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
425 PM HST Wed Dec 7 2022

.SYNOPSIS...
High pressure building north of the islands will bring increasingly
strong trade winds the next couple of days, with a trend toward
fewer showers. Slight decrease in wind speeds is expected over
the weekend.

&&

.DISCUSSION...
High clouds associated with the kona low are thinning out over
the islands and as low- level trade wind clouds continue to
provide coverage along windward areas. Radar imagery depicts
fast- moving, scattered showers focused along windward areas.
Conditions will become increasingly more stable and drier through
tonight and high clouds will clear as the kona low, currently 1000
nm NW of Kauai, continues to moves W and a strong high moves N of
the state.

Air quality sensors show conditions have improved throughout the
day. The UH VMAP model projects that the vog will be limited to
areas directly west of the emission source due to the combination
of a building inversion between 7000 to 8000 ft, trapping future
emissions aloft, and strong easterly transport winds through the
next couple of days.

Trade winds have strengthened a little faster than previously
thought as the robust high builds N of the state, and a ridge
aloft increases strong subsidence inversion. Thus a Wind Advisory
for areas over and downwind of terrain has been issued beginning
tonight through Friday. Expect limited rainfall to favor windward
slopes, though some showers will be blown over to leeward areas
from Maui to Kauai at times. These strong winds will persist
through Friday and expected to weaken slightly as an upper low
passes S of the state this weekend. This upper level disturbance
could increase shower chances on the Big Island late in the
weekend into early next week.

&&

.AVIATION...
Surface high pressure building to the north of the state will act
to strengthen easterly trade winds through the evening. This flow
pattern will lead to isolated showers along the windward coasts
with mainly dry conditions elsewhere. Easterly winds will continue
to strengthen tonight and bring scattered showers to mainly
windward locations. Brief MVFR conditions may accompany this
activity.

AIRMET Tango below 8000 ft remains in effect over and immediately
southwest through northwest of mountains for tempo moderate
turbulence.

&&

.MARINE...
High pressure centered far northeast of the islands, along with a
strong low far northwest of Kauai, will maintain fresh to locally
strong east trade winds for the next several days. A Small Craft
Advisory remains in effect for all waters for the strong winds.
High pressure will build in the wake of the low and further enhance
the trades around mid to late week, with speeds potentially reaching
gale force through the Pailolo and Alenuihaha Channels, as well
as waters south of Big Island. A Gale Watch is in effect for these
marine zones from early Thursday morning through Friday night.
Anticipating an upgrade to Gale Warning for those areas later tonight.

A moderate, medium-period northwest (310-320 degrees) has fallen
below advisory levels, so the High Surf Advisory (HSA) has been
cancelled. A small, medium-period reinforcement from the northwest
on Thursday will keep swell and surf from completely falling off
as we head into the weekend. Strengthening trades will significantly
increase surf along east facing shores, making for rough conditions.
East shore surf may near the 10-foot HSA levels Thursday night
and Friday as the strong winds peak.

&&

.FIRE WEATHER...
A Fire Weather Watch has been issued for most leeward areas as models
continue to forecast strong gusty trade winds and low relative
humidity Thursday through Friday. In additions, many leeward
areas have yet to experience significant rainfall early this wet
season, increasing chances for critical fire weather conditions.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Friday
afternoon for Niihau-Kauai Leeward-Oahu South Shore-Waianae
Coast-Oahu North Shore-Central Oahu-Waianae Mountains-Molokai
Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-Maui
Central Valley-Leeward Haleakala-Kona-South Big Island-Kohala-
Big Island Interior.

Wind Advisory until 6 PM HST Friday for Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-
Lanai Windward-Lanai Leeward-Maui Central Valley North-Maui
Central Valley South-Big Island South-Big Island Southeast-Big
Island North.

Wind Advisory from 6 AM Thursday to 6 PM HST Friday for
Haleakala Summit-Big Island Summits.

Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

Small Craft Advisory until 6 AM HST Thursday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Gale Watch from Thursday morning through late Friday night for
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Almanza/WROE
AVIATION...Thomas
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:23 PM HSTFire Weather WatchHFO36 hr
Dec 7, 3:24 PM HSTWind AdvisoryHFOHawaii, Kalawao5 days
Dec 7, 9:32 PM HSTGale WarningHFO4 days
Dec 8, 10:00 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao54 hr

Nearby

High Wind Warnings in Hawaii, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.